Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 191, NWS Wichita, KS

June 13, 2024Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2024, 4:37 PM CDT for Barton County, Russell County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2024, 4:37 PM CDT (21:37 UTC)
Expired
Jun 13, 2024, 5:30 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:22 PM CDT, 2 hours 15 minutes earlier. Its key messages:

  • Hot and humid conditions yielding heat indices near 105 continue into the evening
  • Severe thunderstorms expected late this afternoon into the evening
  • Additional storms, some severe, possible late Friday into Friday night and again Saturday night, mainly across central KS
Area forecast discussion, Jun 13, 2:22 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
222 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Hot and humid conditions yielding heat indices near 105 continue
  into the evening

- Severe thunderstorms expected late this afternoon into the evening

- Additional storms, some severe, possible late Friday into
  Friday night and again Saturday night, mainly across central
  KS

&&

.DISCUSSION...Issued at 218 PM

As of 2 PM Thursday afternoon, a broad area of midlevel ridging
remains parked across much of the central and southern Plains.
A northern stream shortwave trough near the Great Lakes has
pushed a cold front into portions of northern KS. A modest
temperature gradient resides along this boundary with 80s and
90s north with near 100 along and south. Coupling in dew points
in the 60s to near 70 degrees is contributing to heat indices
near 105. Further west, a triple point resides just south of
Goodland. Satellite reveals a deepening cumulus field near the
triple point. Latest CAMs suggest this cumulus field will be the
zone for convective initiation shortly. Continued surface
heating and modest convergence along the boundary should foster
additional development along the boundary into portions of
central KS by 5 PM. The background environment is not overly
favorable for organized convection with deep layer shear near 25
kt. That being said, MLCAPE near 3000 J/kg should support
strong initial updrafts and possibly a hail threat. In addition,
downdraft CAPE values are nearing 2000 J/kg which would support
strong downdrafts and damaging winds near 70 mph. Confidence
decreases with southern extent in regards to storm potential.
Should an established cold pool form, confidence would increase
for storms across south central KS. Otherwise, the diurnally
driven convection will likely decrease in coverage and intensity
shortly after sunset. All of that to say, the greatest
confidence for storms exists along and north of Highway 50.

Additional storms are possible Friday afternoon into Friday night as
the aforementioned surface trough sinks into central/southern KS.
The main limiting factor for widespread convection is increasing
midlevel temperatures throughout the day as the midlevel ridge axis
slides over the area. This would favor northern KS and adjacent
areas of NE for storm development. A stronger midlevel shortwave
trough is poised to eject into the state Saturday evening. This
should focus storms along a weak cold front across central and south
central KS.

Transitioning into next week, the midlevel ridge axis will amplify
across the eastern CONUS early next week, leaving the Plains on
its western periphery. Temperatures will remain warm with highs
in the mid 90s through Tuesday. A western US trough will pivot
into the central states Tuesday into Wednesday, shunting a cold
front into KS. This should shunt the warmest temperatures into
the MS Valley. In addition, shower and storm chances will return
Tuesday night through Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1225 PM CDT Thu Jun 13 2024

VFR conditions are anticipated to dominate the region over the next
24 hours. Breezy southerly winds will prevail at all terminals
through ~22Z before a cold front approaching from the north brings
northerly winds behind it as it makes its way south. The main
aviation concern for the day lies in this front, which is expected
to touch off showers and storms as it moves through central Kansas.
Hail and strong winds will be possible with any storm that develops
from 22Z-04Z. Will AMD as necessary as storms initiate later this
afternoon. No TSRA mention in KICT or KCNU given uncertainty in the
south and eastward extent of storms at this time. Trends will be
monitored through the evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ033-048>053-
067>069-082-083-091>093.

&&

DISCUSSION...BMB
AVIATION...BMB/JK
Hazardous weather outlook, Jun 13, 2:25 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
225 PM CDT Thu Jun 13 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
225 PM CDT Thu Jun 13 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Dangerous heat indices up to 106 degrees will continue this
afternoon and early evening. See latest heat advisory for additional
details.

Scattered storms are expected after 4 pm for locations mainly along
and north of Highway 50. The strongest activity will be capable of
producing hail up to ping-pong ball size and damaging winds up to
70
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for Friday night through Saturday night.
A few strong to severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:25 PM CDTSevere Thunderstorm WarningICTBarton65 min
Jun 13, 5:50 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline55 min
Jun 13, 6:17 PM CDTSevere Thunderstorm WarningICTSaline28 min
Jun 13, 6:27 PM CDTSevere Thunderstorm WarningICTBarton31 min
Jun 13, 6:42 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln63 min
Jun 13, 6:44 PM CDTSevere Thunderstorm WarningICTSaline30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.